Hydrochlorothiazide (HCTZ, HCT) is a diuretic (water pill) that is widely prescribed to lower blood pressure. Roughly 50 million prescriptions were written for this “thiazide” diuretic last year. That does not count the millions of prescriptions that were filled for other medications that contain HCT along with another drug to control hypertension. A few examples include lisinopril plus HCT, valsartan plus HCT and metoprolol plus HCT. One side effect that is rarely discussed with patients who take hydrochlorothiazide is dangerously low sodium levels. This reader’s mother had a close call:
Diuretics That Lower Sodium and Potassium:
Q. My elderly mother has been very conscientious about a low-salt diet. She never salts her food and is careful not to eat processed foods high in sodium.
Despite this, her doctor diagnosed her with mild high blood pressure and put her on a diuretic called hydrochlorothiazide. Last week she got up in the middle of the night to go to the bathroom. She suddenly felt weak and collapsed. When the paramedics came in response to her call button, she was confused.
They took her to the hospital and discovered that her sodium and potassium levels were perilously low. Could her medicine be responsible for this scary episode?
Dangerously Low Sodium & Potassium Levels:
A. Hydrochlorothiazide (HCTZ, HCT) is one of the most commonly prescribed blood pressure drugs in the world. It is considered safe and cost effective.
Nonetheless, HCTZ could have led to your mother’s low sodium and potassium levels. This medication can cause loss of these crucial electrolytes (Journal of Emergency Medicine, March, 2015).
One population-based study found that those taking this diuretic were five times more likely to develop hyponatremia (low sodium) than those not on it (American Journal of Kidney Diseases, July 2013).
Symptoms of Hyponatremia:
Dangerously low sodium levels can cause nonspecific symptoms. That means it can be hard to diagnose this condition without a blood test. Weakness and confusion are common symptoms of low sodium. Others include loss of appetite, muscle cramps, headache and nausea. If the sodium depletion is severe, seizures or coma may result.
Symptoms of Hypokalemia (low potassium):
Some symptoms of low potassium levels are similar to low sodium levels. Weakness and confusion are red flags. Other symptoms to be alert for include muscle cramps or spasms, numbness or tingling, palpitations or irregular heart rhythms, constipation, thirst, frequent urination or muscle paralysis.
Stories from Readers:
Liz in Raleigh, NC, had a close call:
“BEWARE IF YOU TAKE DIURETICS. On October 29, 2014, I was in my neighbor’s yard around dusk to check on his cat. I fell on something and hit my head, ending up in the trauma intensive care unit for four days. I needed four staples in my head to close the cut.
“I had limited memory before I fell and no memory at all for about three days while in the hospital. The diagnosis: low sodium. Mine was 116. The normal range is 136-145. I had no noticeable signs before I fell that anything was wrong.”
Hyponatremia is diagnosed when sodium levels fall below 135 mEq/L.
Marlene in Florida responded to Liz:
“I almost died two years ago when I had hyponatremia (low sodium in the blood), caused by diuretics prescribed by a new-to-me cardiologist. I had avoided a lot of salt for years. That wasn’t what caused the hyponatremia. It was the diuretics.
“I, like you, suffered memory loss.”
The Last Word:
Many people can take hydrochlorothiazide without experiencing either dangerously low sodium or potassium levels. But we encourage people who are following a low-sodium diet and are taking diuretics to 1) have their blood tested periodically for both sodium and potassium and 2) be alert for symptoms of dangerously low sodium or potassium levels. When in doubt, contact a physician immediately and be tested promptly.